Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 617, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 31, 2000, 3:05 PM CDT for Covington County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2000, 3:05 PM CDT (20:05 UTC)
- Expired
- Aug 31, 2000, 3:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
County Covington County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 3:20 PM CDT | Thunderstorm Wind | Seminary, MS | Several trees were blown down and caused minor damage including downed power lines. At least one residence and a car were damaged by a downed tree. Several buildings received minor roof damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1399 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 312006 SVRJAN MSC031-312030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 305 PM CDT THU AUG 31 2000 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI * UNTIL 330 PM CDT * AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF SEMINARY...MOVING SOUTHWEST AT 10 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL COVINGTON COUNTY HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. STAY AWAY FROM WINDOWS. 69
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:40 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 31, 2:40 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 240 PM CDT THU AUG 31 2000 UPDATED FORECAST TO ADD ISOLATED THUNDERSTORMS TO NW MS TODAY. LOW LEVEL SLY FLOW HAS INCREASED DEWPOINTS SUFFICIENTLY TO INITIATE AFTERNOON CONVECTION. .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Aug 31, 10:00 AM CDT, 5 hours 5 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 010400- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1000 AM CDT THU AUG 31 2000 THE AIR MASS OVER THE REGION IS VERY UNSTABLE TODAY. MOISTURE HAS BEEN LIMITED BUT THE BEST SUPPLY WILL BE OVER EASTERN AND SOUTHERN MISSISSIPPI ZONES DURING THE AFTERNOON AND EVENING. STORMS THAT DEVELOP IN THIS UNSTABLE AIR MASS WILL STRENGTHEN RAPIDLY AND MAY BECOME SEVERE OVER A VERY SHORT TIME. THERE IS A GOOD CHANCE THAT STORMS THIS AFTERNOON AND EVENING WILL PRODUCE DAMAGING THUNDERSTORM WIND GUSTS BUT STORM COVERAGE WILL BE WIDELY SCATTERED AT BEST. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE OVER SOUTHEAST MISSISSIPPI. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES AN EXPERIMENTAL GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Aug 31, 10:35 AM CDT, 4 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 010400- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1000 AM CDT THU AUG 31 2000 THE AIR MASS OVER THE REGION IS VERY UNSTABLE TODAY. MOISTURE HAS BEEN LIMITED BUT THE BEST SUPPLY WILL BE OVER EASTERN AND SOUTHERN MISSISSIPPI ZONES DURING THE AFTERNOON AND EVENING. STORMS THAT DEVELOP IN THIS UNSTABLE AIR MASS WILL STRENGTHEN RAPIDLY AND MAY BECOME SEVERE OVER A VERY SHORT TIME. THERE IS A GOOD CHANCE THAT STORMS THIS AFTERNOON AND EVENING WILL PRODUCE DAMAGING THUNDERSTORM WIND GUSTS BUT STORM COVERAGE WILL BE WIDELY SCATTERED AT BEST. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE OVER SOUTHEAST MISSISSIPPI. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES AN EXPERIMENTAL GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Aug 31, 3:00 PM CDT, 5 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT WED AUG 30 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0240 PM 1 SW BROOKHAVEN MS WIND DAMAGE
08/31/00 LINCOLN A FEW TREES WERE BLOWN
DOWN AND SHINGLES BLOWN
OFF A SCHOOL. TWO HOUSES
WERE ON FIRE BY LIGHTNING.
REPORTED BY LINCOLN EOCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:17 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 28 min |
| Aug 31, 2:16 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 29 min |
| Aug 31, 2:44 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 31 min |
| Aug 31, 3:02 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 28 min |
| Aug 31, 3:23 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 37 min |
| Aug 31, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 44 min |
| Aug 31, 3:50 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 25 min |
| Aug 31, 3:56 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 34 min |
| Aug 31, 4:02 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 28 min |
| Aug 31, 4:09 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 41 min |
| Aug 31, 4:19 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison | 41 min |
| Aug 31, 4:28 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones | 47 min |
| Aug 31, 4:52 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Smith | 38 min |
| Aug 31, 5:03 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 42 min |
| Aug 31, 5:18 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 42 min |
| Aug 31, 5:25 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 35 min |
| Aug 31, 5:38 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Smith | 37 min |
| Aug 31, 6:24 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 36 min |
| Aug 31, 6:28 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 47 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.